A generation of women has now been in The Pill more than 10, 15, or even 20 years. But because of the suspicious, and, in some cases, demonstrated risks associated with oral contraception, many women have decided to find an alternative: to switch to another method, to let their partner take the reponsibility, or even to have that baby. In any case, to stop taking the pill.
But for a lot of women, that isn't as easy as it sounds.
Most of the things that happen to women as they are, in effect, withdrawing from the pill are natural and predictable, albeit sometimes unexpected. Even when symptoms appear a bit bizarre, they are mainly no more than signs of the body re-exerting control over functions abdicated to a pill bottle a decade or two before.
According to Georgetown University physiology professor Estelle Ramey, and Dr. Marcia Storch, a New York obstetrician-gynecologist, many women can stop taking the pill and resume normal cycles. The sometimes surprising symptoms experienced by others are probably natural and usually are temporary.
There are almost as many variations in symptoms as there are women, but here is a sample of some that may occur:
Erratic menstrual periods. Sometimes there may be none at all for as much as a year. A physician should be consulted when this condition persists. m
Sore breats before periods.
Pre-menstrual tension and dysmenorrhea (cramps).
Depression. But sometimes the lifting of depression.
An increase in sexual appetite.
A decrease in sexual appetite.
Both -- varying widely from week to week -- and peak to peak.
Changes in skin, hair, sleeping habits, moods.
In order to understand what happens when you go off the pill, according to Dr. Ramey, you have to know what happened when you went on it.
Ovulation in a woman, the maturation and positioning of an egg, "is the result of a very complicated set of hormonal events," not all of which are clearly understood by physiologists.
They do know that the pituitary gland releases a substance early in a woman's cycle and another one later on. These substances control production of mature eggs and cause the cyclical increase, and decrease, in the ovaries' production of the two female hormones, estrogen and progesterone.
The pituitary and the ovaries work toegether rather like a furnance and a thermostat, explains Ramey, with the pituitary turning the ovaries on and off by gauging blood levels of the hormones. The birth-control pill, usually made up of estrogen and progester-one-like hormones, works to fool the pituitary by short-circuiting the feedback system.
Some of the problems stem from the fact that hormones from the bottle are not the natural ones your glands produce.And, as Ramey puts it, "Whenever you see a molecule that's somewhat changed from the normal, the possibility exists that it's either a stronger or weaker action, or that there are other side effects you would not normallly see."
But "just to be on the safe side, to be sure you've blocked the pituitary and the subsequent ovulation, you have to give constant and rather high doses . . . if you want 99 percent efficacy, you've got to have a little overkill."
Side effects are mostly minimal, says Ramey, who still believes there is no good substitute for the pill among certain ages and populations of women. In some cases, however, there may be hypertension or diabetes due to the high levels of estrogen. Or the occasional serious blood clot. Or the possible risk of susceptibility to future cancer (or endometrium or breast).
(Of course, notes Ramey, pregnant women also produce massive amounts of estrogen and, by and large, women who have major side effects from the pill are more likely to have difficulties during pregnancy when estrogen levels are "sky-high.")
So if you stop taking the pill, you are asking the pituitary and the ovaries to resusme functions they've virtually forgotten.
It can take these poor repressed organs some time to get back in the swing of things -- literally. All the while you've been on the pill, your natural cyclic variations have been flattened down to a pharmaceutically determined pseudo-cycle.
It takes the natural organs some time to settle down to a predictable routine of ovulation and menstruation. Meanwhile, there can be erratic highs and lows of hormone production that can cause emotional as well as physical symptoms.
The pituitary, the pea-sized organ that dangles from the brain behind the nose, is the gland-master of the body, controlling many other hormonal functions. Sometimes -- when it is cut out of the egg business -- it may use its resources to stimulate more of something else, like thyroid, for example, or cortisone. So when it is asked to start stimulating egg production again, there may be temporary irregularities in other parts of the hormonal system.
Dr. Storch has made some observations of patients who have stopped the pill after a number of years. While it should be emphasized that her findings are anecdotal, her observations may be reassuring to some women.
By and large, she says, "We are finding that in the years lost (when women were on the pill) we didn't see a tremendous variability from month to month, with great variations in cycles, so a lot of women are worrying about what is really simply their normal biological variations.
"I tell them, 'Look at a tree, you do not expect every leaf to be the same.'"
Women who had regular cycles before they went on the pill seem to readjust more quickly and easily.
"Some people," says Storch, "have had a low-grade depression on the pill and never realize it until they go off."
The readjustment, says Ramey, "may not be very different from the way a woman feels the first few weeks after a baby is born. . . .
"For vast numbers, these changes are quite tolerable and they have apparently no permanent effect on a woman's health or well-being. But you have to keep in mind that the hormones do act in the brain and they act there to change the emotional effect to some extent.If you don't know what it's due to, it may frighten you.
"But," she says, "you rock back pretty much to your previous level. And sometimes you even feel better."